Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Oct 2, 2018, 3:21 PM EDT for Orange County, New York. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 3:21 PM EDT (19:21 UTC)
- Expired
- Oct 2, 2018, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
County Orange County, NY
The radar
The Brookhaven radar (KOKX), 113 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 4:10 PM EDT | TORNADO | Stony Point, NY | STORM SURVEY TEAM CONFIRMED AN EF1 TORNADO NEAR STONY POINT WITH ESTIMATED PEAK WINDS OF 100 MPH, A 100 YARD PATH WIDTH, AND A PATH LENGTH OF 1 MILE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
366
WWUS81 KOKX 021921
SPSOKX
Special Weather Statement
National Weather Service New York NY
321 PM EDT TUE OCT 2 2018
NJZ002-NYZ067-069-022000-
Western Passaic-Rockland-Orange-
321 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PASSAIC...SOUTHERN
ORANGE AND ROCKLAND COUNTIES...
At 320 PM EDT, a strong thunderstorm was located over Vernon Valley,
or 9 miles west of Warwick, moving east at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Haverstraw, Monroe, West Point, Warwick, Sloatsburg, Chester,
Greenwood Lake, Pomona, Florida, Harriman, Unionville, Upper
Greenwood Lake, Kiryas Joel, Stony Point and Woodbury.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4144 7399 4134 7396 4132 7398 4128 7395
4125 7397 4120 7393 4117 7392 4113 7445
4120 7437 4131 7460
TIME...MOT...LOC 1920Z 259DEG 28KT 4123 7453
$$
NVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Oct 2, 1:20 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Oct 2, 1:20 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service New York NY
120 PM EDT Tue Oct 2 2018
.SYNOPSIS...
A frontal boundary lifts to the north of the area through the
day as a cold front approaches from the west. This cold front
crosses the region tonight and will be followed by weak high
pressure on Wednesday. A weakening cold front approaches
Thursday and passes Thursday night. High pressure returns Friday
into Saturday. A warm front passes to the north later Saturday,
followed by a second warm front Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure moving out of the Great Lakes and into New England
this afternoon bring a relatively strong southerly flow to the
region. This will help lift a frontal boundary draped across the
region north of the area. So far, the front has been slow to
push northward, but should make some progress over the next 2-3
hours. This will leave the local region in the warm sector.
A cold front and shortwave trough approach from the west this
afternoon. The main concern will be the potential for strong to
severe thunderstorms late this afternoon and evening as SPC has
placed parts of northeast New Jersey and the interior Lower
Hudson Valley in a slight risk. A marginal risk exists towards
the Hudson River corridor and NYC metro. The degree of
destabilization today will continue to be monitored as there is
still some uncertainty on how much heating will be realized. A
general consensus of the high res models shows about 1000-1500
J/Kg. The instability is reduced closer to the coast due to
marine influence and less heating. The main severe threat is
from damaging winds. Bulk Shear is progged to be 30-35 kt and
there is enough of a veering wind profile and helicity that an
isolated tornado cannot be ruled out. Hi-res models have the
precipitation entering the interior and northeast New Jersey
late this afternoon. Any of the storms could produce locally
heavy rainfall. Due to recent rain, an isolated flash flood
threat exists, but a relatively fast steering flow is a limiting
factor.
The chance of any showers and storms further east across Long Island
and southern Connecticut is lower this afternoon.
High temperatures may approach 80 degrees in urban NE NJ and NYC
metro with lower to middle 70s elsewhere.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The severe threat across northeast New Jersey and Lower Hudson
Valley continues early this evening, but will diminish after 00z
with loss of heating.
Convection moves eastward into Connecticut, NYC, and Long Island
as the shortwave and cold front continue moving east this
evening. Have included mention of locally heavy rainfall with
any thunderstorms in Connecticut and NYC metro due to recent
rain and to be consistent with WPCs marginal risk for excessive
rainfall. The locally heavy rain threat is not zero across Long
Island, but coverage of convection and duration is more
uncertain. The front and shortwave push eastward after midnight
bringing and end to the showers and storms.
Heights quickly rise behind the shortwave on Wednesday as weak high
pressure builds over the region. There will not be much change in
temperatures across the area for Wednesday with highs in the middle
and upper 70s. Lower 80s are possible in NE NJ and NYC. The
most noticeable change on Wednesday will be slightly lower dew
points and drier conditions with mostly sunny skies.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Generally dry and warm through much of this time frame as ridge
prevails.
Weak shortwave passes well to the north Thursday, which steers a
weakening cold front through late Thursday into Thursday night. 00Z
model suite progs a line of showers/tstms weakening as they track
toward the area, losing support aloft.
Slightly cooler air filters in from the north as high pressure
builds to the north and winds shift to the E/NE. So, after a warmer
than normal day Thursday (leaned toward warmer GFS guidance
numbers), temps settle back closer to normal Friday and Saturday.
Ridge builds over the weekend and into early next week, and temps
rebound to above normal levels. A warm front passes over the
weekend, with the bulk of the shower activity remaining west and
north. Another warm front moves through Monday, with little fanfare
as dry conditions persist.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Timing of warm front moving through the terminals has slowed,
and is now expected to be through KSWF/KHPN/KBDR/KGON by roughly
18-20Z. Until then, stratus and/or fog will prevail, with winds
generally light north to north east.
South of the warm front, winds will gradually strengthen from
the south, with a few gusts possible. Stratus is redeveloping,
especially in the vicinity of KISP, so occasional MVFR is
possible and may spread westward into KJFK.
A cold front is expected to move through the terminals tonight,
with showers and thunderstorms possible well in advance of the
front. Chances are expected to increase into the evening,
especially to the north and west of NYC, with the best chance
for NYC terminals from 01-07Z. Some storms in these areas may
be strong to severe, with 50 kt gusts possible.
Following the cold front, VFR conditions are expected to return
by morning. Strong winds around 12-15kt may initially be
possible in the morning, before shifting to a light north-
northeast by evening as high pressure builds north of the area.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
02Z.
KLGA TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
02Z.
KEWR TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
01Z.
KTEB TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
01Z.
KHPN TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
01Z.
KISP TAF Comments: Chance of stratus redevelopment. SHRA become
more likely tonight.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY...
.Wed...VFR.
.Thu...VFR. A slight chance of showers or thunderstorms late in
the day and at night.
.Fri-Sat...VFR.
&&
.MARINE...
An increasing southerly flow will build ocean seas above 5 ft
this afternoon and evening. Wind gusts on the ocean will also
be near 25 kt. A cold front moves across the waters tonight with
winds diminishing, but elevated seas will continue into
Wednesday. Have therefore extended the SCA on the ocean through
22z Wednesday. Sub-SCA conditions are then expected Wednesday
night.
Southwest winds increase Thursday as a cold front approaches from
the north. Seas build somewhat over the ocean as a result.
Winds shift around to the north/NE Friday, and remain from the east
into Saturday as high pressure builds well to the north. A warm
front passes Saturday and winds shift to the south.
Ocean seas remain elevated due to the strong winds into Friday, then
from swells moving in from a storm well out in the Atlantic.
&&
.HYDROLOGY...
Showers and possible thunderstorms this afternoon and evening
could produce locally heavy rainfall. The main threat will be
from minor urban and poor drainage flooding. Isolated flash
flooding cannot be ruled out across northeast New Jersey, NYC
metro, the Lower Hudson Valley, and southern Connecticut. This
is where WPC is highlighting a marginal risk for exceeding flash
flood guidance.
Otherwise, no hydrological impacts are expected Wednesday
through the weekend.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ350-353-
355.
&&
SYNOPSIS...DS/PW
NEAR TERM...BC/DS
SHORT TERM...DS
LONG TERM...PW
AVIATION...JC/MD
MARINE...DS/PW
HYDROLOGY...DS/PW
EQUIPMENT...Hazardous weather outlook, Oct 2, 4:04 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service New York NY 404 AM EDT Tue Oct 2 2018 NJZ002-004-103>108-NYZ067>070-030815- Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester- 404 AM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms late this afternoon and evening. The main threat is from damaging wind gusts, but an isolated tornado cannot be ruled out. Locally heavy rainfall and minor urban flooding is also possible. There is also a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ006-NYZ071>075-176-178-030815- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Hudson-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 404 AM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Showers and possible thunderstorms late this afternoon and evening could produce locally heavy rainfall and minor urban flooding. There is also a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-NYZ078>081-177-179-030815- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Nassau-Southern Nassau- 404 AM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Oct 2, 2:27 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service New York NY
227 PM EDT TUE OCT 2 2018
NYZ067-021930-
Orange-
227 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT ORANGE COUNTY...
At 226 PM EDT, a strong thunderstorm was located over High Point, or
near Matamoras, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Huguenot and Unionville around 235 PM EDT.
Otisville around 240 PM EDT.
Howells around 245 PM EDT.
Middletown and Florida around 250 PM EDT.
Goshen and Chester around 255 PM EDT.
Montgomery around 305 PM EDT.
Walden around 310 PM EDT.
New Windsor and Gardnertown around 315 PM EDT.
Newburgh around 320 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4160 7421 4158 7413 4161 7413 4160 7409
4161 7407 4158 7405 4158 7404 4151 7400
4146 7400 4140 7396 4126 7449 4136 7469
4137 7469 4140 7473
TIME...MOT...LOC 1826Z 246DEG 37KT 4132 7468
NVSpecial weather statement, Oct 2, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
321 PM EDT TUE OCT 2 2018
NJZ002-NYZ067-069-022000-
Western Passaic-Rockland-Orange-
321 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PASSAIC...SOUTHERN
ORANGE AND ROCKLAND COUNTIES...
At 320 PM EDT, a strong thunderstorm was located over Vernon Valley,
or 9 miles west of Warwick, moving east at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Haverstraw, Monroe, West Point, Warwick, Sloatsburg, Chester,
Greenwood Lake, Pomona, Florida, Harriman, Unionville, Upper
Greenwood Lake, Kiryas Joel, Stony Point and Woodbury.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4144 7399 4134 7396 4132 7398 4128 7395
4125 7397 4120 7393 4117 7392 4113 7445
4120 7437 4131 7460
TIME...MOT...LOC 1920Z 259DEG 28KT 4123 7453
NVThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:27 PM EDT | Special Weather Statement | OKX | Orange | 63 min |
| Oct 2, 4:00 PM EDT | Special Weather Statement | OKX | Rockland, Westchester | 60 min |
| Oct 2, 4:12 PM EDT | Tornado Warning | OKX | Rockland, Westchester | 33 min |
| Oct 2, 4:43 PM EDT | Tornado Warning | OKX | Westchester | 32 min |
| Oct 2, 5:35 PM EDT | Special Marine Warning | OKX | 28 min | |
| Oct 2, 6:12 PM EDT | Special Weather Statement | OKX | Westchester | 63 min |
| Oct 2, 6:23 PM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland, Westchester | 3 hr |
| Oct 2, 6:43 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 47 min |
| Oct 2, 6:49 PM EDT | Flash Flood Warning | OKX | Orange, Rockland, Westchester | 3 hr |
| Oct 2, 6:59 PM EDT | Special Marine Warning | OKX | 31 min | |
| Oct 2, 7:25 PM EDT | Special Marine Warning | OKX | 50 min | |
| Oct 2, 7:36 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 24 min |
| Oct 2, 7:58 PM EDT | Special Marine Warning | OKX | 47 min | |
| Oct 2, 5:14 PM EDT | Special Weather Statement | OKX | 46 min | |
| Oct 2, 5:28 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 20 min |
| Oct 2, 5:33 PM EDT | Tornado Warning | OKX | Greater Bridgeport Planning Region | 12 min |
| Oct 2, 5:48 PM EDT | Special Weather Statement | OKX | 42 min | |
| Oct 2, 6:06 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 84 min |
| Oct 2, 6:23 PM EDT | Special Weather Statement | OKX | 52 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.